Enter a Private Luxury Treatment Center Within 24 Hours
Call Now 1-888-744-0789 100% Private

Enter a Private Luxury Treatment Center Within 24 Hours

Click to Call 1-888-744-0789

Opiate Overdose Symptoms

If you or someone you love is addicted to opiates, it is important that you become familiar with the symptoms of an overdose. Knowing when to seek medical help can mean the difference between learning a valuable lesson and getting the help you need to begin recovery, and severe medical conditions and even death.

Opiates cause the brain to operate in slow motion. The drugs attach to the opiate receptors in the brain, including those in the brain stem. The brain stem controls simple, automatic functions such as breathing and blood pressure. When these are affected due to an overdose, the systems may cease to work at all.

Shallow Breathing

When an individual takes too much of an opiate substance, the signals that control breathing are almost immediately placed at risk. According to the National Coalition Against Prescription Drug Abuse, if breathing becomes slow enough to cause concern, err on the side of caution and get help immediately.

Drugs That Contain Opiates

When we hear the name “opiate,” we often think of opium – a natural substance found in the opium poppy seed. Opiates are derivatives of this natural substance and can be found in many modern-day medications that are both legal and readily available. If you are concerned about opiate abuse in your home, you may want to check your medicine cabinet for these popular variations:

  • Vicodin
  • Lortab
  • OxyContin
  • Hydrocodone

  • Codeine
  • Morphine
  • Methadone
  • Fentanyl

Blue Lips and Fingernails

Blue lips and fingernails, a form of cyanosis, can be the result of a drug overdose according to the Health Guide of the New York Times. The condition is the result of low oxygen in the blood. There are many causes of this condition, and none of them are healthy. If you notice a blue tinge, it is time to seek help.

Sleepiness

One of the most obvious signs of an overdose from opiates is the inability to stay awake or the inability to wake up. Monitored use of opiates can cause drowsiness so an overdose of these dangerous drugs will increase the effect to the point of coma or even death. If you suspect that someone you love has taken an overdose of any opiate drug, don’t hesitate to call for help right away.

Where to Find the Help You Need

If you are facing an immediate overdose situation, call your local authorities right away. You can use your local 911 system or transport your family member to your local emergency room. Poison Control Centers around the nation are often trained for these types of emergencies as well. Staffed by medical professionals, these facilities can help you identify the signs and symptoms of an overdose and they can work with your family physician with your permission.

When the immediate crisis has ended and you find yourself in the position of needing help to treat the overall drug addiction, there are many places to turn. Your local church or social hall may host recovery meetings through Narcotics Anonymous, for instance. We can also help you find the best inpatient opiate overdose recovery center for you and your family members, so your family can once again live free of drug abuse and addiction. Call today.